Hail, Frontier
- When
- July 10, 5:25 PM CST
- Where
- Frontier County, 9.81 mi SSW of Curtis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.510, -100.620
Strong to severe thunderstorms developed over portions of north central Nebraska in association with a surface trough of low pressure across the Nebraska Panhandle. A second area of strong to severe thunderstorms formed across southwestern Nebraska, along and north of a warm front which was draped over far southwestern Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Strong to severe thunderstorms developed over portions of north central Nebraska in association with a surface trough of low pressure across the Nebraska Panhandle. A second area of strong to severe thunderstorms formed across southwestern Nebraska, along and north of a warm front which was draped over far southwestern Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 10, 2:27 PM CST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 327 PM CDT FRI JUL 10 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 326 PM CDT FRI JUL 10 2015 FORECAST CHALLENGE REMAINS POPS TONIGHT INTO SATURDAY. PIECES OF ENERGY CONTINUE TO EJECT OUT OF THE SOUTHWEST UPPER TROUGH...WHERE MODELS ARE INCONSISTENT IN TIMING AND AREAL COVERAGE. A BLEND OF THE MODELS USED AND TREND TOWARD THE HIRES ARW/NMM SOLUTIONS. AT 19Z SURFACE ANALYSIS SHOWED SURFACE TROUGH EXTENDED SOUTH ON THE HIGH PLAINS WITH A WARM FRONT EXTENDING FROM ACROSS SOUTHWEST NEB INTO EAST CENTRAL KANSAS. A DRYLINE ALSO EXTENDED SOUTH THROUGH FAR EASTERN COLORADO INTO NEW MEXICO. THE PATTERN CHANGES LITTLE TONIGHT WITH SOUTHERLY WINDS TO DRAW MOISTURE NORTHWARD WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE ACROSS THE AREA. THE RADAR IS CURRENTLY SHOWING INCREASED RETURNS ACROSS THE SOUTHWEST INTO THE PANHANDLE...WHERE A CONVECTIVE COMPLEX IS POSSIBLE THAT COULD DEVELOP IN THE SOUTHWEST AND BUILD EAST OVERNIGHT. YET...CANNOT RULE OUT CONVECTION ANYWHERE TONIGHT AS THE IMPULSES CONTINUE TO LIFT NORTHEAST. TONIGHT LOW TEMPERATURES WILL BE AROUND 60 IN THE EASTERN PANHANDLE TO MID 60S FURTHER EAST. AREAS OF FOG ARE POSSIBLE TOWARD DAYBREAK ACROSS THE SOUTHWEST. THE EXTENT OF THE FOG COULD EXTEND NORTH TO HIGHWAY 2 AFTER 5 AM CDT TO MID MORNING. SATURDAY TEMPERATURES CONTINUE TO TREND UPWARDS. THE SOUTHWEST FLOW ALOFT PREVAILS AS THE SURFACE FRONT BEGINS TO PUSH EAST. TEMPERATURES WILL CLIMB INTO THE 90S THROUGHOUT. BY LATE AFTERNOON THUNDERSTORMS WILL AGAIN BE POSSIBLE ALONG AND EAST OF THE FRONTAL BOUNDARY...GENERALLY EAST OF A LINE FROM OGALLALA TO VALENTINE. SEVERE STORMS CANNOT BE RULED OUT AS THE THUNDERSTORMS DEVELOP AND MOVE NORTHEASTWARD. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 326 PM CDT FRI JUL 10 2015 AN UPPER HIGH OVER THE SOUTHERN PLAINS AND A NEARLY STATIONARY SURFACE BOUNDARY ON THE HIGH PLAINS WILL CREATE A FAIRLY ACTIVE WEATHER PATTERN THROUGH MOST OF NEXT WEEK. FOR SATURDAY...THE SURFACE BOUNDARY IS IN CENTRAL NEBRASKA BY 00Z SO THE ASSOCIATED LOW LEVEL FORCING IS NORTHEAST THROUGH SOUTH CENTRAL NEBRASKA. THIS WILL BRING ANY CHANCES OF PRECIPITATION IN CENTRAL AND WESTERN NEBRASKA TO AN END BY 03Z. THE 0-2KM THETA-E AND MIXING RATIO SHOW A NEW BOUNDARY DEVELOPING NORTH CENTRAL THROUGH SOUTHWEST NEBRASKA EARLY SUNDAY AND IT IS FORCED EASTWARD QUICKLY BEFORE THE ATMOSPHERE HAS THE CHANCE TO RELOAD. THEREFORE CONDITIONS ARE MARGINALLY STABLE WITH LITTLE AVAILABLE MOISTURE AND WE WILL KEEP PRECIPITATION CHANCES LESS THAN 15 PERCENT. THE NEXT REAL SHOT AT SIGNIFICANT PRECIPITATION IN CENTRAL AND WESTERN NEBRASKA IS TUESDAY EVENING. A TRAJECTORY FROM THE SOUTHWEST U.S. WILL BRING SOME MOISTURE TO THE HIGH PLAINS IN TIME TO FEED A BOUNDARY IN THE AREA. AS THE SURFACE BOUNDARY BULGES EAST...SOME LOW LEVEL FORCING IS REALIZED WITH THE STRONGEST LIFT IN CENTRAL AND NORTH CENTRAL NEBRASKA. WITH PRECIPITABLE WATER VALUES APPROACHING 1.5 INCH...SOME HEAVY RAIN IS POSSIBLE. HOWEVER...WITH AVAILABLE POTENTIAL ENERGY AT LESS THAN 800J/KG AND DEEP SHEAR OF 20-25KT... THE RISK OF LARGE HAIL IS MINIMAL. ON WEDNESDAY...RETURN FLOW BRINGS A MOISTURE TRAJECTORY FROM THE GULF OF MEXICO TO CENTRAL NEBRASKA AND THE THETA-E RIDGE BUILDS OVER CENTRAL NEBRASKA INTO EASTERN SOUTH DAKOTA JUST AHEAD OF ANOTHER LOW LEVEL BOUNDARY. THIS TRAJECTORY WOULD ACTUALLY FAVOR NORTH CENTRAL NEBRASKA FOR THUNDERSTORMS WEDNESDAY EVENING AND OVERNIGHT THOUGH SOME CHANCE MAY BE APPROPRIATE FOR CENTRAL AND SOUTHWEST NEBRASKA. PROJECTION OF THE CONVECTIVE PARAMETERS SHOWS SURFACE-BASED AVAILABLE POTENTIAL ENERGY OF 4000J/KG WITH 0-6KM BULK SHEAR 30-40KT IN NORTH CENTRAL NEBRASKA...SO SEVERE STORMS ARE POSSIBLE. AT THAT FORECAST RANGE... THOUGH...IT IS A LITTLE TOO EARLY TO START HITTING IT IN THE OUTLOOKS. WITH A PERSISTENT SURFACE BOUNDARY IN THE WEST...THERE ARE SOME CHANCES OF STORMS AGAIN THURSDAY NIGHT AND FRIDAY AFTERNOON. OTHERWISE...THE RETURN OF SUMMER-LIKE TEMPERATURES IS THE OTHER NEWS ITEM WITH ABOVE AVERAGE TEMPERATURES THROUGH THURSDAY. IN FACT...SOME GUIDANCE INDICATES TEMPERATURES APPROACHING 100F OVER A LARGE PART OF NORTH CENTRAL THROUGH SOUTHWEST NEBRASKA. FOR THE TIME BEING...WE WILL KEEP THEM IN THE MID TO UPPER 90S. FOR MONDAY THROUGH THURSDAY...LOW TO MID 90S ARE MORE LIKELY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1233 PM CDT FRI JUL 10 2015 SHORT TERM MODELS CONTINUE TO GENERATE ISOLATED POPS THIS EVENING...THEN CLOUDS DEVELOPING ACROSS THE SOUTHWEST WITH BASES BELOW 3 KFT. THESE LOW CLOUDS AND CEILINGS SHOULD DISSIPATE WITH THE LOSS OF HEATING. OTHERWISE...VISUAL FLIGHT RULES AT TERMINALS KLBF AND KVTN THROUGH 18Z SATURDAY. MODELS ARE HINTING TOWARD BOUNDARY LAYER MOISTURE OVERNIGHT TOWARD DAYBREAK THAT MAY RESULT IN SOME PATCHY FOG WITH VISIBILITY AOB 5 SM IN BR. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KECK LONG TERM...SPRINGER AVIATION...KECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 338 PM CDT FRI JUL 10 2015 NEZ004>010-022>029-035>038-056>059-069>071-094-112045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 338 PM CDT FRI JUL 10 2015 /238 PM MDT FRI JUL 10 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT IS POSSIBLE TONIGHT THROUGHOUT THE OUTLOOK AREA. THE THREAT FOR SEVERE THUNDERSTORMS IS LOW...YET STRONG WINDS ARE POSSIBLE. TOWARD DAYBREAK SATURDAY AREAS OF FOG DEVELOP WILL BE POSSIBLE ACROSS SOUTHWEST NEBRASKA...NORTH TO HIGHWAY 2. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FRONTAL SYSTEM WILL MOVE EAST ON SATURDAY THAT WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. THE THREAT FOR SEVERE THUNDERSTORMS ARE LOW...BUT CANNOT BE COMPLETED RULED OUT. THEN THE HEAT BUILDS SUNDAY AND MONDAY WITH TRIPLE DIGIT TEMPERATURES LIKELY. THE POTENTIAL FOR THUNDERSTORMS LINGERS EACH DAY WITH THE SEVERE THREAT LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) KECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 325 PM MDT FRI JUL 10 2015 NEZ005-094-102215- EASTERN CHERRY NE-WESTERN CHERRY NE- 325 PM MDT FRI JUL 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 415 PM MDT/515 PM CDT/... AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF MERRITT RESERVOIR DAM...OR 19 MILES SOUTHWEST OF VALENTINE...MOVING NORTH AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... VALENTINE... NENZEL... CROOKSTON... KILGORE... ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA... HIGHWAY 97 CROSSING THE NIOBRARA RIVER... CODY... CODY LAKE... THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 203 AND 222. THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 156 AND 203. THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 89 AND 141. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SPRINGER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 326 PM MDT FRI JUL 10 2015 NEZ070-071-102215- FRONTIER NE-HAYES NE- 426 PM CDT FRI JUL 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAYES AND WESTERN FRONTIER COUNTIES UNTIL 515 PM CDT... AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF HAYES CENTER...MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... HAYES CENTER STATE WILDLIFE MANAGEMENT AREA AROUND 450 PM CDT. MARENGO AROUND 500 PM CDT. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 34 AND 50. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SPRINGER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 431 PM CDT FRI JUL 10 2015 NEZ036-059-102215- LINCOLN NE-MCPHERSON NE- 431 PM CDT FRI JUL 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCPHERSON AND NORTHWESTERN LINCOLN COUNTIES UNTIL 515 PM CDT... AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTH OF SARBEN...OR 19 MILES SOUTHWEST OF TRYON...MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... DIAMOND BAR LAKE AROUND 510 PM CDT. SCHNICK LAKE AROUND 515 PM CDT. THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 180 AND 199. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SPRINGER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 355 PM MDT FRI JUL 10 2015 NEZ005-094-102245- EASTERN CHERRY NE-WESTERN CHERRY NE- 455 PM CDT FRI JUL 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 545 PM CDT/445 PM MDT/... AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF MERRITT RESERVOIR DAM...OR 27 MILES SOUTHWEST OF VALENTINE...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA AROUND 415 PM MDT. CROOKSTON AROUND 540 PM CDT. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 214 AND 222. THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 168 AND 196. THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 112 AND 136. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SPRINGER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 529 PM CDT FRI JUL 10 2015 NEZ070-071-102315- FRONTIER NE-HAYES NE- 529 PM CDT FRI JUL 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAYES AND WESTERN FRONTIER COUNTIES UNTIL 615 PM CDT... AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF RED WILLOW RESERVOIR STATE RECREATION AREA...OR 15 MILES EAST OF HAYES CENTER...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... QUICK AROUND 545 PM CDT. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 27 AND 47. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 540 PM CDT FRI JUL 10 2015 NEZ005-094-102330- EASTERN CHERRY NE-WESTERN CHERRY NE- 540 PM CDT FRI JUL 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 630 PM CDT/530 PM MDT/... AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF MERRITT RESERVOIR DAM...OR 27 MILES SOUTHWEST OF VALENTINE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... MERRITT RESERVOIR DAM AROUND 555 PM CDT. ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA AROUND 500 PM MDT. HIGHWAY 97 CROSSING THE NIOBRARA RIVER AROUND 630 PM CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TAYLOR
The Goodland radar (KGLD), 157 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gust of 60 MPH reported at this location.
Thunderstorm wind gust to 60 MPH reported at this location.
In addition to quarter sized hail, thunderstorm wind gusts of 40 to 50 MPH were reported at this location.
In addition to quarter sized hail, thunderstorm wind gusts of 40 to 50 MPH were estimated at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587472, 587474, 587481, 587475, 587483, 587473, 588300, 587477.